Texas, 2012Tornado and Flash Flooding in Texas, March 11, 2012
March 11, 2012 · NWS SHV · 4 events in 4 counties and zones
A deep upper level trough across the Four Corners Region of the United States began ejecting out into the Southern and Central Plains during the afternoon, evening and overnight hours of Sunday, March 11th. This storm system produced some severe thunderstorms, some of which produced damaging winds, isolated tornadoes and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level trough across the Four Corners Region of the United States began ejecting out into the Southern and Central Plains during the afternoon, evening and overnight hours of Sunday, March 11th. This storm system produced some severe thunderstorms, some of which produced damaging winds, isolated tornadoes and large hail. Excessive heavy rainfall also accompanied the storm system with some flash flooding reported across portions of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 11, 11:02 AM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 11, 11:02 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1202 PM CDT SUN MAR 11 2012
.UPDATE...
TO INCLUDE TORNADO WATCH NUMBER 71 UNTIL 7 PM FOR PORTIONS OF
NORTHEAST TEXAS...ALL OF DEEP EAST AND ALL OF OUR NORTHERN
LOUISIANA PARISHES.
&&
.DISCUSSION...
&&
.PREV DISCUSSION... /ISSUED 1059 AM CDT SUN MAR 11 2012/
DISCUSSION...
THE UPPER LOW IS IN A BIG HURRY NOW OVER SE CO AND THE PANHANDLES
MOVING OVER SW KN AND HAS A GOOD PUNCH OF DRY AIR WORKING ALONG
THE RED RIVER OF OK/TX. THE EXTENT OF DIVERGENCE ALOFT IS HUGE
WITH THE UPPER RIDGE OUT OVER THE GULF. THE SLIGHT RISK AREA FOR
TODAY AND TONIGHT STRETCHES FROM THE UPPER TEXAS GULF COAST INTO
THE BOOT HEEL OF MO. THIS LOOKS LIKE THE BIG PUSH FOR NOW AND IT
WILL BE MOVING INTO THE WARM FRONT RIGHT OVER OUR AREA FOR THE
NEXT 12 HRS OR SO. RICHER 60 PLUS DEW POINTS ARE FEEDING IN ACROSS
DEEP EAST TEXAS AND TOLEDO BEND COUNTRY AT THIS TIME. WE HAVE
EXPANDED THE AREA FOR SEVERE WORDING THROUGH 18Z TO INCLUDE MORE
OF NE TX AND AND SW AR. OTHER MINOR CHANGES INCLUDE EXPECTED HIGH
TEMPERATURES...LEANING MORE TOWARD NEW NAM...BUT NOT EVERYWHERE.
ALSO...HAVE INCREASED AND ADJUSTED WINDS AND GUSTS ALONG THIS
DEVELOPING LINE OF THUNDERSTORMS COMING INTO THE CWA...TO WHICH WE
HAVE INCREASED POPS OVER OUR WEST...NOW INTO MORE OF THE HEART OF
THE CWA ALONG WITH NEW HPC QPF TAILORED FOR THE REST OF TODAY. /24/
AVIATION...
SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE AREA FROM THE WEST.
IFR FLIGHT CATEGORIES PERSIST ACROSS MUCH OF THE AREA ACCEPT AT MLU
AND ELD WHERE THEY ARE STILL EXPERIENCING VFR CONDITIONS. A WARM
FRONTAL BOUNDARY CURRENTLY JUST SOUTH OF THE AREA WILL LIFT INTO THE
AREA BY THE 18Z ISSUANCE. THIS BOUNDARY WILL BE THE FOCUS FOR MORE
CONVECTION...WITH +TSRA ACTIVITY POSSIBLE SOUTH OF THE BOUNDARY.
+TSRA ACTIVITY WILL CAUSE SURFACE WIND GUSTS IN EXCESS OF 35 KTS AND
SOME MODERATE TO EXTREME TURBULENCE. TSRA ACTIVITY WILL LINGER INTO
THE 00Z TAF PERIOD AND END BY 06Z...MVFR/IFR FLIGHT CATEGORIES WILL
REMAIN COMMON THROUGHOUT THE 18Z TAF PERIOD. /11/
PREV DISCUSSION... /ISSUED 459 AM CDT SUN MAR 11 2012/
DISCUSSION...
CUTOFF UPPER TROUGH OVER THE SW CONUS IS FINALLY BEGINNING TO
EJECT NEWD ACROSS THE HIGH PLAINS. SWLY FLOW ALOFT CONTINUES TO
BRING A RICH PLUME OF SUBTROPICAL MOISTURE OVER THE REGION. AT THE
SFC...A WARM FRONT WILL QUICKLY MIX NWD ACROSS THE AREA THIS
MORNING. A SFC TROUGH...DENOTED BY A WIND SHIFT TO THE SW AND A
SOMEWHAT DRIER AIRMASS...WILL APPROACH THE I-35 CORRIDOR. SLY SFC
WINDS WILL PROVIDE AMPLE MOISTURE THROUGHOUT THE COLUMN TO SUPPORT
WIDESPREAD SHWRS AND TSTMS FOR MOST OF TODAY. THE ONGOING PRECIP
AND CLOUD COVER WILL HELP TO LIMIT INSTABILITY. HOWEVER...AS THE
UPPER TROUGH EJECTS NE SHEAR PROFILES WILL BE SUPPORTIVE FOR A FEW
SEVERE TSTMS. BACKING SFC WINDS WITH THE APPROACH OF THE SFC
TROUGH WILL PROVIDE ENOUGH LOW LEVEL SHEAR TO SUPPORT A THREAT FOR
DAMAGING WINDS AND ISOLATED TORNADOES. PRECIP AND ASSOCIATED SVR
THREAT...SO BEGIN TO DIMINISH AFTER 00Z AS THE UPPER TROUGH AND
THE MAIN DYNAMICS MOVE NE AND AWAY FROM THE CWA.
REMAINDER OF THE FCST REMAINS RELATIVELY UNCHANGED. AFTER A BRIEF BREAK
FROM PRECIP LATE MONDAY AND EARLY TUESDAY...RAIN CHANCES RETURN
TO THE AREA AND WILL STAY IN THE FCST THROUGH THE REST OF THE
PERIOD. SWLY FLOW ALOFT...WHICH TYPICALLY IS VERY UNSETTLED
PATTERN FOR US...IS EXPECTED TO PERSIST FOR THE NEXT WEEK. THIS
WILL KEEP PLENTY OF SUBTROPICAL MOISTURE IN THE MID LEVELS. SLY
SFC WINDS WILL CONTINUE TO ADVECT WARM AND MOIST AIR NWD. A SERIES
OF WEAK UPPER DISTURBANCES WILL PASS OVER THE REGION PROVIDING
CONTINUED CHANCES FOR SHWRS AND TSTMS. MOST OF THESE IMPULSES WILL
BE RELATIVELY WEAK AND UNORGANIZED. DESPITE THE CONTINUED CHANCES
FOR RAIN AND CLOUD COVER...TEMPS ARE EXPECTED TO REMAIN WELL ABOVE
NORMAL FOR THE NEXT 7 DAYS. /09/
AVIATION...
WIDESPREAD SHOWERS AND ISOLATED TSTMS WERE BRINGING MVFR AND
OCCASIONAL IFR CIGS AND VISIBILITIES TO THE FOUR STATE REGION THIS
MORNING. MUCH OF THE CURRENT PRECIPITATION WILL MOVE NORTHEAST OF
THE AREA BY 12Z...BUT ADDITIONAL CONVECTION IS EXPECTED TO DEVELOP
PRIOR TO 18Z...AS A WARM FRONT APPROACHES THE AREA FROM THE SOUTH.
SOME OF THIS CONVECTION COULD BE QUITE STRONG...CAUSING SURFACE WIND
GUSTS IN EXCESS OF 35 KTS AND MODERATE TO EXTREME TURBULENCE.
CONVECTION WILL CONTINUE TO AROUND 12/03Z BUT EXPECT WIDESPREAD
MVFR CIGS TO LINGER BEYOND 12/12Z. SURFACE WIND SOUTH TO SOUTHEAST
TODAY 10 TO 15 KTS...DIMINISHING TO LESS THAN 10 KTS AFTER 12/00Z.
/14/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 68 60 81 61 79 / 100 90 20 10 20
MLU 73 64 79 61 80 / 100 90 30 10 20
DEQ 59 47 77 55 80 / 100 70 10 10 10
TXK 63 54 79 57 79 / 100 70 10 10 20
ELD 70 59 79 59 79 / 100 90 20 10 20
TYR 63 55 82 59 78 / 100 40 10 10 20
GGG 65 57 82 60 78 / 100 70 20 10 20
LFK 69 59 81 63 79 / 100 70 20 10 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
24
Hazardous weather outlook, Mar 11, 5:14 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
614 AM CDT SUN MAR 11 2012
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
614 AM CDT SUN MAR 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK FOR A FEW SEVERE THUNDERSTORMS ACROSS THE
ENTIRE FOUR STATE REGION TODAY AND THIS EVENING. WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE ONGOING FOR MUCH OF
THE DAY. THUNDERSTORMS SHOULD INCREASE IN INTENSITY AS A STRONG
UPPER LEVEL TROUGH BEGINS TO EJECT NORTHEAST ONTO THE PLAINS.
INSTABILITY MAY BE A LIMITING FACTOR. HOWEVER...LOW LEVEL WIND
SHEAR WILL BE STRONG ENOUGH TO SUPPORT A THREAT FOR DAMAGING WINDS
AND ISOLATED TORNADOES WITH THE STRONGEST STORMS. THUNDERSTORMS
SHOULD DIMINISH FROM WEST TO EAST LATER THIS EVENING.
IN ADDITION...A RICH SUPPLY OF MOISTURE WILL ALLOW FOR THE
POSSIBILITY OF LOCALLY HEAVY RAINFALL WITH RAINFALL AMOUNTS OF 1
TO 3 INCHES EXPECTED BY SUNDAY EVENING. COMBINED WITH RECENT HEAVY
RAINS...THIS MAY LEAD TO FLOODING OF SMALL STREAMS AND RIVERS AS
WELL AS LOCALIZED FLOODING IN OTHER FLOOD PRONE AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SOUTHWESTERLY FLOW ALOFT WILL KEEP AN UNSETTLED WEATHER PATTERN IN
PLACE AS A SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVE OVER THE
REGION AND AN AMPLE SUPPLY OF MOISTURE REMAINS IN PLACE.
THEREFORE...A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN IN
THE FORECAST FOR MUCH OF THE UPCOMING WEEK. HOWEVER...NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.
09
In the hours before
Local storm report, Mar 11, 12:10 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
110 PM CDT SUN MAR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FLOOD 2 NNE MOUNT ENTERPRISE 31.94N 94.67W
03/11/2012 RUSK TX EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTS SOME FLOODING OF CR 3153 IN
RUSK COUNTY
&&
04Event by event
2 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Rusk
- When
- March 11, 12:10 PM CST to 3:15 PM CST
- Where
- Rusk County, 1.57 mi NNW of Mt Enterprise to 1.54 mi WSW of Shiloh
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.941, -94.679
Emergency Manager from Rusk County reported flooding on CR 3153 just northeast of Mount Enterprise.
Tornado, San Augustine
- When
- March 11, 1:15 PM CST to 1:20 PM CST
- Where
- San Augustine County, 0.61 mi SW of Bland Lake to 2.1 mi E of Calgary
- Rating
- EF0
- Path length
- 3.59 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.573, -94.127
An EF0 tornado touched down 5 miles northwest of San Augustine, Tx. and tracked north northeast before lifting just south of the San Augustine/Shelby County Texas line. The initial touchdown was just east of Hwy. 96 and west of FMm 3230 where a larger tree was uprooted. Large limbs and tin from a chicken house was peeled back near FM. 1279. The path width was 50 yards wide with a path length of near 4 miles. Maximum winds were estimated near 70 mph.
Flash Flood, Angelina
- When
- March 11, 2:30 PM CST to 3:15 PM CST
- Where
- Angelina County, 1.33 mi NW of Homer to 1.2 mi NNE of Homer
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 31.292, -94.668
Old Homer Alto Road southeast of Lufkin, Texas was completely washed out. A car ran across the high water and collapsed into the torrent of water that used to be the road. There were no report of injuries.
Thunderstorm Wind, Sabine
- When
- March 11, 3:00 PM CST
- Where
- Sabine County, 3.64 mi SW of East Mayfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.290, -93.910
A tree was reported down 5 miles southwest of Hemphill, Texas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, March 11 to 19, 2012$169 million · EF1 · 14 events
- Dust Storm in Washington, March 11, 20122 injured · $100,000 · 1 event
- Tornado and Flash Flooding in Louisiana, March 11, 2012$143,000 · EF0 · 9 events
- Flash Flood and Flood in Louisiana, March 11, 20122 injured · $10,000 · 53 kt wind · 6 events
- High Wind in Washington, March 11, 201252 kt wind · 6 events
- Heavy Snow in Washington, March 11 to 12, 20123 events
- High Wind in Oregon, March 11 to 12, 2012$10,000 · 76 kt wind · 3 events
- High Wind in Texas, March 11, 201254 kt wind · 2 events
- Flood in Wyoming, March 11 to 13, 20121 event
- High Wind in Washington, March 11 to 12, 201265 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360863, 360868, 360874, 360879.